Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 31, NWS Aberdeen, SD

August 25, 2003Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 25, 2003, 6:28 PM CDT for Brown County, McPherson County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 6:28 PM CDT (23:28 UTC)
Expired
Aug 25, 2003, 7:00 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, McPherson County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 252328
TORABR
SDC013-089-260000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF
  BARNARD...OR ABOUT 21 MILES SOUTHWEST OF ELLENDALE...MOVING
  SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  BARNARD AROUND 645 PM CDT
  RICHMOND LAKE REC AREA...WESTPORT AROUND 700 PM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4584 9868 4574 9889 4550 9864 4564 9837

$$
MARSHALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 25, 2:55 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 25, 2:55 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT MON AUG 25 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN
WEDNESDAY NIGHT. NOT A SIGNIFICANT DIFFERENCE IN THE MODELS AND WILL
GENERALLY FOLLOW A BLEND OF THE ETA AND GFS. A LARGE UPPER LEVEL
RIDGE OVER THE SOUTHERN UNITED STATES WILL BEGIN TO PUSH NORTHWARD
OVER THE PLAINS LATE TONIGHT AND TUESDAY. A FRONTAL BOUNDARY
CURRENTLY MOVING ACROSS THE CENTRAL DAKOTAS MAY BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT BY THIS EVENING AS IT REACHES AN AREA WITH
BETTER MOISTURE AND HIGHER INSTABILITY. AT 20Z...DEWPOINTS WERE IN
THE UPPER 60S TO LOWER 70S IN THE EASTERN CWA...WHILE ONLY IN THE
50S IN THE WEST. LAPS CAPE VALUES WERE OVER 2000 J/KG ACROSS MUCH OF
THE EASTERN CWA AT 20Z...WITH LIS BETWEEN -6 AND -10. NOT MUCH UPPER
LEVEL SUPPORT FOR THE STORMS AND H7 TEMPS ARE ON THE CUSP OF BEING
TOO WARM...SO WILL STICK WITH JUST A CHANCE POP FOR NOW. THE UPPER
RIDGE BUILDS NORTHWARD OVER THE CENTRAL PLAINS ON TUESDAY...WITH
WEAK HIGH PRESSURE SETTING UP AT THE SURFACE. THIS PATTERN WILL
CONTINUE THROUGH EARLY WEDNESDAY MORNING...WHEN THE NEXT FRONTAL
BOUNDARY AND ASSOCIATED UPPER SHORTWAVE APPROACH THE REGION FROM THE
WEST. THE BEST CHANCE FOR PRECIP WITH THIS SYSTEM LOOKS TO BE
WEDNESDAY NIGHT INTO THURSDAY MORNING. THE FRONT EXITS THE AREA BY
THURSDAY AFTERNOON...WITH ANOTHER SURFACE HIGH DROPPING INTO THE
AREA OUT OF CANADA. WILL KEEP THE THURSDAY AFTERNOON AND NIGHTTIME
PERIODS DRY.

TEMPERATURES SHOULD BE FAIRLY WARM AGAIN FOR THE NEXT COUPLE OF DAYS
AS H85 TEMPS REMAIN IN THE UPPER TEENS AND 20S. THE HIGH MOVING IN
ON THURSDAY FINALLY BEGINS TO BRING SOME COOLER AIR WITH IT...WITH
H85 TEMPS FALLING INTO THE SINGLE DIGITS TO LOWER TEENS BY THURSDAY
NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY.
MAIN FCST CHALLENGE IN THE LONG TERM WILL BE FIGURING OUT JUST HOW
COOL ITS ACTUALLY GOING TO BE.

MODELS ARE STILL SHOWING GOOD COOL DOWN HEADING INTO NEXT WEEKEND.
THE LONG RANGE MODELS DIFFER SLIGHTLY IN THE POSITION OF 5H TROF ON
FRIDAY...AND THE CANADIAN IS SHOWING A MORE ZONAL FLOW SETTING UP ON
MONDAY WITH A FAIRLY STRONG WAVE MOVING THROUGH. THE 06Z GFS IS
SHOWING WEAK TROFS AT 5H...7H AND 85H MOVING THROUGH...BUT STILL
ADVERTISES NW FLOW ALOFT. THE EC AND NOGAPS AGREE WITH THE NW FLOW
ON MONDAY. FOR NOW...HAVE CHOSEN TO BLEND THE GFS/ECMWF/CANADIAN
THROUGH DAYS 5...WITH MORE OF A GFS FLAVOR BY DAYS 6 AND 7.

NOTED THAT GFS TAKES 85H TEMPS TO +3 TO +5 ON FRIDAY AND
SATURDAY...WITH 1000MB-500MB THICKNESS VALUES FROM 546 TO 552.
CANADIAN AND NOGAPS ARE A BIT WARMER...WITH ECMWF A BIT HIGHER WITH
5H HTS COMPARED TO GFS SOLN. CURRENT FCST IS ABOUT 5 DEGREES WARMER
THAN MAV/ENSEMBLE GUIDANCE...AND HAVE KEPT THAT TREND...ALTHO FCSTD
TEMPS ARE STILL WELL BELOW NORMALS.

WX WISE...STILL APPEARS TO BE BENIGN. THERE MIGHT BE A SLIGHT CHC OF
PCPN OCCURRING ON MONDAY WITH THE UPPER TROFS PASSING THROUGH...OR
IF THE CANADIAN VERIFIES...WITH THE STRONG UPPER WAVE MOVING
THROUGH. HOWEVER...FEEL THAT PERSISTENCE IS THE BEST ROUTE ATTM.

.ABR...NONE.

PARKIN/HINTZ
Hazardous weather outlook, Aug 25, 5:29 AM CDT, 12 hours 59 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
529 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING. THE MAIN ACTIVITY WILL BE EAST OF THE
MISSOURI RIVER. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD
BE SEVERE...WITH DAMAGING WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY
MORNING...STARTING IN NORTHWESTERN SOUTH DAKOTA MOVING EASTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

HARDING

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:08 PM CDTSevere Thunderstorm WarningABRBrown52 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningABRBrown61 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.